Hail, Scott
- When
- July 20, 2:43 PM CST
- Where
- Scott County, 3 mi NW of Modoc
- Measured
- 2.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.510, -101.120
Large hail and damaging winds were reported across western Kansas. Flooding was also reported across Garden City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Large hail and damaging winds were reported across western Kansas. Flooding was also reported across Garden City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 12:16 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 116 PM CDT Thu Jul 20 2023 ...updated discussion... .SHORT TERM...(This evening through Friday night) Issued at 111 PM CDT Thu Jul 20 2023 Currently, there is some light showers and isolated thunderstorms across NW Kansas. This activity is the most immediate short term concern and would have little impacts overall and only impact the NW zones. Otherwise, the main rain event is for mid to late evening tonight. Our 12Z RAOB measured a PWAT of 1.55". This is above normal for the time of year. By this evening, the forecast PWAT is expected to be in the 1.25 to 1.75" range. We are dealing with a very moist atmosphere and the QPF amounts we have forecast bears this out. For storms, afternoon thunderstorms will develop along the higher terrain of Colorado. This activity will eventually shift SE as the evening wears on and should push across the Kansas prairie later this evening. The best timing of this activity is 6 pm to midnight. The main two threats are damaging convective outflows of 60+ mph and very heavy rainfall with localized flooding possible. Amounts of 1-3" will be possible for at least half of the FA. Have expanded the Flood Watch farther east to account for this possible evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either in more isolated spots. Have the highest of confidence in our western zones for heavy rainfall. Storms will quickly move out of the FA during the early morning hours. This is our last shot at precipitation for a while, so hopefully most of you see some good amounts with preferably less severe storms. Again, damaging winds is a distinct possibility as this MCS rolls across the Kansas plain. For Saturday, the atmosphere will have been worked over. Not expecting any storms in the wake of the MCS. Highs tomorrow will be extremely pleasant with values in the upper 70s. Get out and enjoy the highs because Summer and its ugly high temperatures rears its head for the rest of the extended period. .LONG TERM...(Saturday through Thursday) Issued at 111 PM CDT Thu Jul 20 2023 The rest of the extended period with be hot and dry. Sunday will be the transition day with highs in the 80s. Monday and beyond, 90s will prevail. A 597 dm high will plant itself across the greater region and will be the impetus for the hot weather. Storm chances looks nil as the anticyclone continues. Highs will be in the mid to upper 90s with a few 100s degree readings possible as well. Lows are expected to range in the upper 60s to lower 70s. Dewpoints are not forecast to be as high as they have been, so there are no slam dunk heat headlines that are obvious for now. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1111 AM CDT Thu Jul 20 2023 VFR is expected through mid evening. Flight conditions expected to change thereafter. A thunderstorm complex will move across terminals during the 00Z to 04Z period. Have TSRA/CB/TEMPO groups to account for this activity. Local MVFR cigs and vis possible in this storm activity. In addition, strong outflow winds around 50 kt could be possible along and ahead of the storms. Residual moisture will lead to IFR conditions after the storms move through heading into the morning hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 63 80 61 / 20 90 20 0 GCK 87 62 77 59 / 40 90 20 0 EHA 88 62 76 59 / 40 80 20 10 LBL 89 64 77 60 / 20 90 20 10 HYS 88 62 82 61 / 40 90 20 0 P28 91 66 80 63 / 10 90 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for KSZ030-043>045-061>064- 074>080-084>090. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CDT Thu Jul 20 2023 KSZ030-031-043>046-061>066-074>081-084>090-210800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are likely to roll across southwest KS tomorrow afternoon into the overnight hours. Primary hazard will be damaging wind gusts in excess of 70 mph, however an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
14 thunderstorm wind, 4 hail, 3 flash flood, 1 heavy rain. Local standard time, as filed.
A dozen power poles down around the intersection of Kansas Road and Finney/Scott Road.
Several power poles down at this location.
Picture of flipped center pivot at this location on Gano road, about a mile east of highway 83 where power poles were down.
A home lost some shingles and some flying debris struck a propane tank causing a gas leak.
Strong winds.
Strong winds.
Asos Station at Kdc Dodge City Regional Airport.
Heavy Rain.
Strong Winds.
Stong winds.
Strong winds.
Strong winds.
Strong winds.
Flooded streets and yards across garden city were reported.
Strong winds.
Law enforcement reported multiple roads flooded across Garden City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123684, 1123685, 1123687, 1123688, 1123690, 1123691, 1123692, 1123693, 1123694, 1123695, 1123696, 1123697, 1123698, 1123700, 1123701, 1123702, 1123703, 1123704, 1123705, 1123706, 1123707, 1123708.